Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 45, NWS Fort Worth, TX

May 11, 2023Jack County, Texas

NWS Fort Worth, TX issued this tornado warning at May 11, 2023, 7:11 PM CDT for Jack County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2023, 7:11 PM CDT (00:11 UTC)
Expired
May 11, 2023, 8:00 PM CDT
In force
49 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Jack County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 102 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:28 PM CDTHAIL 19 Ne Jacksboro, TXWEST OF CUNDIFF ON 1810.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:44 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3881 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3881 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

316 
WFUS54 KFWD 120011
TORFWD
TXC237-120100-
/O.NEW.KFWD.TO.W.0045.230512T0011Z-230512T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
711 PM CDT Thu May 11 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northeastern Jack County in north central Texas...

* Until 800 PM CDT.
    
* At 711 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Jacksboro, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake Bridgeport around 750 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Cundiff, Lost Creek Reservoir and Wizard Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3320 9792 3321 9815 3335 9813 3341 9792
TIME...MOT...LOC 0011Z 254DEG 17KT 3324 9808 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JLDunn
1 follow-up statement
690 
WWUS54 KFWD 120027
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
727 PM CDT Thu May 11 2023

TXC237-120100-
/O.CON.KFWD.TO.W.0045.000000T0000Z-230512T0100Z/
Jack TX-
727 PM CDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL JACK COUNTY...
    
At 727 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Jacksboro, moving east at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lake Bridgeport around 800 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Cundiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3321 9792 3324 9809 3334 9808 3341 9792
TIME...MOT...LOC 0027Z 250DEG 15KT 3326 9802 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JLDunn

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 2:46 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 11, 2:46 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
246 PM CDT Thu May 11 2023

...New Long Term...

.SHORT TERM... /Issued 135 PM CDT Thu May 11 2023/
/This Afternoon Through Friday/

Skies have seen some clearing following a cloudy and dreary
morning; however, a dense cumulus field continues to blanket the
region this afternoon. A dryline is currently mixing east and may
serve as a focus for convective development west of I-35 late
this afternoon and into the evening. A few strong to severe storms
will be possible, especially near and north of I-20, and hail and
damaging winds will be the primary hazards. The tornado threat
will remain low, though not quite zero.

We're also monitoring an outflow boundary that's creeping into
North Texas from this morning's convection in southern Oklahoma.
There's already been a convective attempt near its intersection
with the dryline, and it's possible this won't be the last,
especially as we reach peak heating over the next couple of hours.
All the same hazards would apply as previously mentioned. However,
any storms near this boundary could contain a slightly higher
tornado threat.

Any showers and storms that develop this afternoon and evening
should exhibit a gradual weakening trend as they move east
tonight. Morning stratus will invade the region yet again,
resulting in another cloudy and muggy morning with temperatures
only falling into the upper 60s to low 70s. As our next rain-
producing system approaches from the southwest on Friday, a few
showers and storms could develop ahead of the system throughout
the day. Given the lack of forcing, these likely won't amount to
much other than a brief downpour and perhaps a few rumbles of
thunder. Better chances for showers and storms will arrive Friday
evening, and this is detailed in the long-term discussion below.
Otherwise, skies should see some clearing Friday afternoon with
temperatures warming into the mid 80s to low 90s.

Barnes

&&

.LONG TERM... /NEW/
/Friday Night through Thursday/

A period of active weather will be ongoing by Friday night with
widespread convection increasing in coverage early in the period
mainly across our western and southwestern counties. This initial
activity may have a severe hail/wind threat, especially west of
I-35 where a reservoir of 3000+ J/kg will reside. As we get into
the nighttime hours, a 40 kt low level jet will become established
across Central Texas as a slow moving upper trough swings
northward through the state. A blossoming of convection is
expected overnight Friday night into Saturday morning with our
western areas favored to see the heaviest rainfall. Broad
troughing will persist across the Central CONUS through the
weekend with waves of ascent overspreading North and Central TX
resulting in continued shower/storm chances. Highest PoPs will be
late Friday night into Saturday and again late Sunday into Sunday
night. The current flood watch runs from Friday evening through
Saturday evening, but it's likely that we'll see some expansion in
both area/timing through this event. Widespread rainfall amounts
of 2 to 4 inches are expected west of I-35 with isolated heavier
amounts. The unsettled pattern will continue into next week with
a slow moving upper low and weak tropospheric winds contributing
to slow moving scattered showers and thunderstorms. Rain chances
will continue pretty much every afternoon through next week.

Dunn

&&

.AVIATION... /Issued 1252 PM CDT Thu May 11 2023/
/18Z TAFs/

Conditions continue to improve to VFR early this afternoon.
Another round of showers and storms will likely develop across
western North Texas this afternoon and evening, though this
activity should remain well north of the terminals. MVFR/IFR
stratus will return again tonight and will lift/scatter around
midday Friday, similar to today. On the other hand, visibilities
shouldn't deteriorate as much as they did this morning, but we
could see them drop to around 4-5SM primarily across D10. Winds
will remain out of the south around 10-15 knots with gusts to
20-25 knots through the period.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  88  69  85  69 /  20  20  40  80  50
Waco                72  85  68  80  67 /  10  20  40  80  60
Paris               71  85  67  84  67 /  30  20  30  50  40
Denton              70  87  67  83  65 /  30  20  40  70  50
McKinney            71  86  67  83  67 /  30  20  30  70  50
Dallas              73  88  70  84  69 /  20  20  40  70  50
Terrell             72  86  69  85  67 /  20  20  30  70  40
Corsicana           73  87  71  85  69 /  10  20  30  70  40
Temple              71  86  67  80  65 /  10  20  40  80  60
Mineral Wells       70  89  66  81  65 /  20  30  60  90  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through Saturday evening for
TXZ141>144-156>160-174.

&&
Hazardous weather outlook, May 11, 2:45 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
245 PM CDT Thu May 11 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
245 PM CDT Thu May 11 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms mainly northwest of the Metroplex
this afternoon and evening and along the Red River tonight. A few of
these storms could be severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will become more likely and widespread across western
parts of the region late Friday and into early Saturday morning.
Strong to severe storms will be possible with damaging winds and
large hail as the primary hazards. In addition, localized very heavy
rainfall across western North and Central Texas may result in a few
instances of flooding or flash flooding. A Flood Watch is in effect
for portions of Central Texas from Friday evening through Saturday
evening.

Daily instances of scattered thunderstorms containing heavy rainfall
are anticipated the rest of the weekend and into early next week.
Widespread severe weather is not anticipated. However, strong storms
with small hail and gusty winds are possible, especially during the
daylight hours. In addition, a few instances of flooding or flash
flooding will remain possible daily where soils become saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 5:37 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 PM CDT Thu May 11 2023

TXZ091-101-112300-
Montague TX-Jack TX-
537 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern
Montague and northern Jack Counties through 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 13 miles southwest of Bowie, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowie, Jacksboro, Lake Amon G Carter, Newport, Cundiff, Stoneburg,
Fruitland, Postoak and Lost Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Texas.

&&

LAT...LON 3358 9769 3343 9785 3343 9792 3336 9792
      3320 9821 3329 9836 3347 9820 3347 9798
      3370 9798 3372 9796
TIME...MOT...LOC 2236Z 212DEG 23KT 3342 9801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLDunn
Special weather statement, May 11, 6:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Fort Worth TX
610 PM CDT Thu May 11 2023

TXZ101-112330-
Jack TX-
610 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern Jack
County through 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 10 miles west of Jacksboro, moving northeast at 30 mph. A
severe thunderstorm also continues to impact the northeast parts of
Jack County.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksboro, Bryson, Fort Richardson State Park and Jermyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 9842 3333 9831 3322 9815 3301 9842
      3304 9843
TIME...MOT...LOC 2303Z 216DEG 26KT 3320 9833

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLDunn
Local storm report, May 11, 6:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             7 WNW JACKSBORO         33.26N 98.27W
05/11/2023  E0.88 INCH       JACK               TX   EMERGENCY MNGR

&&

MSS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:32 PM CDTSevere Thunderstorm WarningFWDMontague43 min
May 11, 7:38 PM CDTTornado WarningFWDWise37 min
May 11, 7:46 PM CDTSevere Thunderstorm WarningFWDJack59 min
May 11, 7:59 PM CDTTornado WarningFWDJack16 min
May 11, 8:10 PM CDTTornado WarningFWDWise25 min
May 11, 8:16 PM CDTFlash Flood WarningFWDJack, Montague3 hr
May 11, 8:24 PM CDTSpecial Weather StatementFWDPalo Pinto36 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningFWDPalo Pinto60 min
May 11, 9:09 PM CDTTornado WarningFWDPalo Pinto51 min
May 11, 9:44 PM CDTTornado WarningFWDPalo Pinto31 min
May 11, 10:12 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker63 min
May 11, 10:49 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
May 11, 11:01 PM CDTTornado WarningFWDPalo Pinto23 min
May 11, 11:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDErath, Palo Pinto66 min
May 11, 11:39 PM CDTFlash Flood WarningFWDPalo Pinto3 hr
May 11, 11:47 PM CDTTornado WarningFWDPalo Pinto28 min
May 12, 12:13 AM CDTSevere Thunderstorm WarningFWDPalo Pinto30 min
May 12, 2:37 AM CDTAreal Flood WarningFWDPalo Pinto3 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.